Side effects of vulval cancer radiotherapy
This page tells you about the side effects of radiotherapy for vulval cancer. You can find information about
Side effects of vulval cancer radiotherapy
Most side effects go away within a few weeks of your treatment course finishing. There are some side effects that can come on after your treatment has finished or continue to be a problem long after your treatment is completed.
Skin reactions in the treatment area are common. Your skin may look and feel sunburned. Sometimes the skin can break down. It heals when the treatment is over. Your nurses advise you on how to care for your skin during treatment.
Bladder and bowel problems – Diarrhoea is common. Your doctor can give you anti-diarrhoea medicine to help control it. You may get symptoms of cystitis (sore bladder).
Fertility and menopause – If you are still having periods, you may have a premature menopause. Menopause can cause symptoms such as feeling emotional, hot flushes, sweats, dry vagina and thinning bones. You may want to take hormone replacement therapy (HRT) to control your menopause symptoms.
Your sex life – Your vagina may shrink and lose its ability to stretch. You may also have vaginal dryness. Both of these are likely to be long term problems after radiotherapy to this part of the body. There are different moisturisers and creams available to help with dryness. Using dilators may help stretch the vagina.
You can view and print the quick guides for all the pages in the Treating vulval cancer section.
Generally, it takes a while for radiotherapy side effects to come on. You may not notice any for a couple of weeks. Most side effects then go away within a few weeks of your treatment course finishing. Doctors call these acute side effects.
There are some side effects that can come on after you finish treatment. Or they continue to be a problem long after you complete treatment. You may hear these called chronic side effects, late side effects or long term side effects.
Skin reactions in the treatment area are common. This is an acute side effect, which comes on during your course of treatment, and then gets better once it is over.
Your skin may look and feel sunburned. The skin in the groin is very delicate. If you are having a course of radical radiotherapy, designed to cure your cancer, you may have a more severe reaction. The skin can break down in the treatment area. This is more likely to happen towards the end of your course of treatment.
The nurses in the radiotherapy department keep an eye on this and advise you on how to care for it. If you have a bad reaction, you may need to have a break in your course of treatment to allow some healing. But your specialist tries to avoid this as much as possible.
You are told how to care for your skin during your radiotherapy treatment. Most centres suggest you wash only with plain, warm water. Do not use soap. Soaps, lotions, creams and powders only make the problem worse. You should only use preparations that have been provided or suggested by your radiotherapy department.
These skin reactions are uncomfortable and can be painful. But the skin heals when your treatment is over. If you are having trouble coping with this, do tell your radiographer or radiotherapy nurse. They can help you to look after your sore skin. You can have painkillers if you need them.
Tiredness is a very common problem with radiotherapy to any part of the body. It tends to come on within a couple of weeks of starting your course of treatment, and then go away within a few weeks of finishing. Of course, travelling back and forth to the hospital for treatment every day doesn't help. And stress also makes you feel less energetic.
Radiotherapy itself seems to cause fatigue. How it affects people varies a lot. At its worst, people just want to sleep all the time. But this would be very unusual with vulval radiotherapy. If you feel tired, try planning and taking regular naps. Your body is telling you that you need to sleep, so that's the best thing to do. You may want to get into the habit of having a lie down when you get back from the hospital.
If you have radiotherapy to the vulva, it is not possible to completely protect some of the organs nearby. So the treatment may cause problems with your bowel or bladder. Diarrhoea is a common side effect. Your doctor can give you anti-diarrhoea medicine to help control it. Drinking plenty of water is important while you have diarrhoea, because your body can become dehydrated quickly.
You may get symptoms of sore bladder. This is called cystitis. You may feel you need to empty your bladder more often than normal. And when you do pass urine, it may cause a burning sensation or be painful. This side effect usually gets better on its own. Drinking plenty of water can help.
These are all acute side effects that should start to get better within a week or so of finishing your treatment. It is not impossible to get long term bladder and bowel problems after radiotherapy for vulval cancer, but it is rare.
The vagina and ovaries are also affected by radiotherapy. If you are still having periods, your ovaries may stop working and you may have a premature menopause. If you do get this, it is likely to be permanent. This means that you will become infertile. Menopause can cause symptoms such as
- Feeling emotional
- Hot flushes
- Dry skin and dry vagina
- Anxiety and loss of confidence
- Thinning bones
These symptoms can be quite intense and can go on for a long time. Unfortunately, as with a natural menopause, it is not possible to predict how long they will last.
You may want to take hormone replacement therapy (HRT) to control your menopause symptoms. You can talk to your surgeon about this before your operation so that you can start HRT as soon as you have the surgery if you wish to. There is no medical reason why you shouldn't take HRT after having had vulval cancer. If you don't want to take HRT, there are suggestions for other ways to help control menopausal symptoms.
Your vagina may shrink and lose its ability to stretch (elasticity). You may also have vaginal dryness. Both of these are likely to be long term problems after radiotherapy to this part of the body.
They can cause difficulty with sexual intercourse, which may become painful. There are different moisturisers and creams available to help with dryness. You may also find that using dilators helps to improve the stretchiness and make sex more comfortable.
After your radiotherapy treatment has finished, your doctor will request to see you regularly afterward. This means you may need a physical examination each time. The dilators help keep your vagina flexible, so that these examinations are not painful.
For more information about ways to cope with these symptoms and the types of treatment to prevent them, talk to your doctor and specialist nurse.
Find out about
For general information and support
Contact the Cancer Research UK nurses on freephone 0808 800 4040 (Open 9am - 5pm, Monday to Friday)
Share experiences on our online forum with Cancer Chat
Rated 5 out of 5 based on 7 votes
Question about cancer? Contact our information nurse team